Virginia, 2013

Damaging Winds and Lightning Strike in Virginia, April 12, 2013

April 12, 2013 · NWS RNK · 5 events in 5 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$401,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong, negatively tilted upper low pressure area was moving from the central U.S. toward the northeast U.S. An associated strong cold front extended down the spine of the Appalachians early in the morning. An unseasonably warm air mass resided across the region in advance of this weather system, responsible for some of the warmest temperatures since the previous early fall across the area. Afternoon temperatures Thursday afternoon soared to 90 in the Roanoke area. The very warm temperatures in advance of the strong upper dynamics supported the development of an intense line of thunderstorms or quasi-linear convective system (QLCS) which marched through southern Virginia and northern North Carolina during the early morning hours. Strong thunderstorm wind gusts blew down a number of trees through the counties bordering North Carolina from Carroll county on the west to Pittsylvania county on the east. There was also one lightning strike causing considerable damage to a home in Botetourt county, just northeast of Roanoke.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 12, 1:06 AM EST, 9 minutes earlier.

Area forecast discussion, Apr 12, 1:06 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 AM EDT FRI APR 12 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS THE MID ATLANTIC REGION
FRIDAY. THIS FRONT WILL MOVE OFF THE COAST FRIDAY
NIGHT...BRINGING A COOLER AIR MASS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 115 AM EDT FRIDAY...

SLOWED DOWN THE TIMING OF THE FRONT/PRECIP AS THE MAIN SLUG
REMAINS OVER THE WRN CWA EARLY THIS MORNING. HAVE NOT HAD ANY SVR
REPORTS BUT ONE GUST TO 56 MPH AT RICHLANDS. WILL HAVE TO WATCH
EMBEDDED CELLS AHEAD OF THE LINE IN THE FOOTHILLS/PIEDMONT AS
MESOANALYSIS SUGGEST A GOOD HIGH SHEAR/LOW CAPE ENVIRONMENT WITH
EFFECTIVE HELICITIES OVER 200 M2/S2. SVR POTENTIAL IS MARGINAL BUT
A GUST OR TWO OVER 55 MPH IS POSSIBLE. AT THE SAME TIME HEAVY RAIN
MAY LEAD TO LOCALIZED FLOODING BUT THE MAIN LINE IS STEADILY
DRIFTING EAST.

FOLLOWING THE SLOWER NAM/ECMWF HAS THE MAIN FRONT ACROSS THE
PIEDMONT AROUND 18Z TODAY WITH DRYING TAKING PLACE FROM WEST TO
EAST IN THE 12Z-18Z TIME FRAME.

PREVIOUS VALID DISCUSSION...

THUNDERSTORM ACTIVITY WILL MOVE EAST OF OUR AREA DURING EARLY
AFTERNOON AS THE FRONT CLEARS THE AREA...AND EXPECT TO SEE RAPID
CLEARING ACROSS THE AREA AS WINDS SHIFT...BECOMING NORTHWESTERLY
AND DOWNSLOPE. DESPITE THE COOLER AIRMASS BUILDING IN...WILL STILL
SEE WARM TEMPERATURES FOR FRIDAY...WITH HIGHS RANGING FROM THE MID
60S WEST TO THE UPPER 70S ACROSS THE PIEDMONTS.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
AS OF 400 PM EDT THURSDAY...

THE WEEKEND LOOKS DRY.  SURFACE FRONT WILL MOVE OFF THE EAST COAST
FRIDAY NIGHT WITH THE UPPER TROUGH MOVING FROM THE GREAT LAKES INTO
NEW ENGLAND. CYCLONIC FLOW AROUND THE UPPER TROUGH AND PRESSURE
RISES BEHIND THE DEPARTING FRONT WILL RESULT IN BREEZY CONDITIONS
FRIDAY NIGHT AND SATURDAY...THEN DIMINISHING WINDS SATURDAY NIGHT
INTO SUNDAY AS HIGH PRESSURE PASSES OVHD.  COOLEST OF THE AIRMASS
ASSOCIATED WITH THE UPPER TROUGH WILL PASS OVHD SATURDAY. 85H TEMPS
NEAR ZERO DEG C SUGGEST TEMPERATURES WILL BE CLOSE TO NORMAL WITH
HIGHS IN THE 60S TO LOWER 70S...AND LOWS IN THE 30S TO LOWER 40S.
COOLEST MORNING APPEARS THAT IT WILL BE SUNDAY MORNING WITH FROST
POSSIBLE...ESP IN THE MOUNTAIN VALLEYS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 745 PM EDT THURSDAY...

SOUTHERLY FLOW RETURNS NEXT WEEK AS HIGH PRESSURE BUILDS OVER THE
SOUTHEASTERN STATES. THERE IS THE POTENTIAL FOR REPEAT WARMTH AS 85H
TEMPS CLIMB BACK ABOVE 10 DEG C...ALTHOUGH SUBTLE DIFFERENCES IN THE
PATTERN MAY PRODUCE MORE CLOUD COVER AND TEMPER THE OVERALL
TEMPERATURE MAGNITUDE. FOR MONDAY THERE IS A SOUTHERN STREAM SHORT
WAVE THAT IS PROGGED TO MOVED EAST ACROSS THE SOUTHEAST STATES. THIS
FEATURE MAY CAST SOME CLOUD COVER OUT WAY DURING THE DAY MONDAY
ASSOCIATED WITH SCATTERED SHOWERS.

THE REST OF THE WEEK WE WILL BE SITUATED JUST SOUTH OF A EAST-WEST
NEARLY STATIONARY FRONTAL BOUNDARY. A WEAK COLD FRONT IS FORECAST
TO DROP SOUTH THROUGH THE GREAT LAKES MONDAY...SETTLING INTO THE
OHIO VALLEY AND NORTHERN MID-ATLANTIC TUESDAY. PROXIMITY OF THIS
FRONT WILL BE KEY IN HOW MUCH CLOUD COVER WE EXPERIENCE MID
WEEK...THE GFS BRINGING THIS FEATURE ALL THE WAY DOWN TO I-64...AND
THE ECMWF HANGING IT UP NORTH OF THE MASON-DIXON.  ATTM WILL SKEW
FORECAST TEMPERATURES TO THE WARMER SIDE OF NORMAL BY AT LEAST 15
DEGREES...WHICH FAVORS MORE OF A GFS SOLUTION.  IF THE ECMWF TURNS
OUT TO BE CORRECT THEN WE WILL NEED TO ADJUST THE NUMBERS UPWARD
CLOSER TO WHAT JUST TOOK PLACE THIS PAST WEEK.

CAN'T RULE OUT SOME WIDELY SCATTERED SHOWERS DURING THE WEEK PER
INCREASING INSTABILITY RESULTING FROM THE WARMER TEMPS AND HIGHER
DEWPOINTS...BUT ANY SIGNIFICANT WIDESPREAD WETTING SHOULD HOLD OFF
UNTIL THE END OF NEXT WEEK WHEN ANOTHER LONG WAVE TROF AND
ASSOCIATED STRONG SFC FRONT WORKS ITS WAY ACROSS THE CONUS REACHING
OUR FCST AREA IN THE THURSDAY/FRIDAY TIME FRAME.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS OF 135 AM EDT FRIDAY...

CONTINUE TO SEE MODERATE TO HEAVY SHOWERS WITH EMBEDDED
THUNDERSTORMS FROM THE BLUE RIDGE WEST THIS MORNING. THE TERMINALS
WILL BE STAYING SUB VFR MOST OF THE TIME WITH LOCAL IFR OR WORSE
POSSIBLE IN THE HEAVY DOWNPOURS. AM GOING TO KEEP CONDITIONS IN
THE SUB VFR RANGE AND TAKING IT DOWN TO SUB VFR AT LYH/DAN BETWEEN
08-09Z..AS THE LINE OF SHOWERS SHOULD BE THERE BY THEN. OVERALL
THE TIMING IS A LITTLE SLOWER WITH THE FRONT SO WINDS STAY
SOUTHERLY AND GUSTY EVEN OUTSIDE THE HEAVIER RAINS THROUGH THE
MORNING. WILL SEE WINDS FINALLY SHIFT TO THE SOUTHWEST AT BLF/LWB
IN THE 10-12Z TIME FRAME...THEN WEST AFTER 15Z. DURING THIS TIME
THINGS DRY OUT AND CIGS RISE AND EVENTUALLY SCATTER OUT. BCB/ROA
WILL SEE WINDS SHIFT TO THE SOUTHWEST 12-14Z THEN WEST
15-18Z...GOING TO VFR DURING THIS TIME. THE FRONT WILL BE IN THE
LYH/DAN AREA TIL 18Z SO WILL SEE THEM FINALLY DRY OUT AROUND
MIDDAY AS MOST OF THE DEEPER MOISTURE SHIFTS TO THE COAST. WINDS
SHIFT TO THE SW TO WEST THERE FROM 16-19Z.

CONFIDENCE IS HIGH ON SLOWER TIMING OF THE FRONT...WITH MODERATE
CONFIDENCE ON CIGS/VSBYS. AGAIN TIME WINDOWS FOR IFR OR WORSE WILL
BE SMALL...LESS THAN 1 HOUR IN HEAVIER RAIN SO WILL HAVE TO PUT IN
TEMPO GROUPS AS NEEDED OR AMEND.

HIGH PRESSURE WILL BUILD INTO THE AREA LATE FRIDAY AFTERNOON.

HIGH CONFIDENCE OF VFR CONDITIONS AT ALL TAF LOCATIONS THROUGH
SUNDAY. THE NEXT DISTURBANCE MOVES IN MONDAY AND TUESDAY BRINGING
A SLIGHT CHANCE OF PRECIPITATION AND BRIEF PERIODS OF MVFR
CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF/WP
NEAR TERM...AMS/NF/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/NF/WP
Hazardous weather outlook, Apr 11, 2:45 PM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU APR 11 2013

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-121945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
345 PM EDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE INTO THE AREA DURING THE EARLY MORNING
HOURS OF FRIDAY. AHEAD OF THE FRONT...THUNDERSTORMS ARE
POSSIBLE...ONE OR TWO OF WHICH COULD BECOME SEVERE...WITH THE MAIN
THREAT IN THE FORM OF GUSTY WINDS. EVEN WITHOUT THE PRESENCE OF
LIGHTNING/THUNDER...SOME OF THE MORE INTENSE SHOWERS WILL BE
CAPABLE OF PULLING THE STRONGER WINDS ALOFT DOWN TO THE
SURFACE.POSSIBLY RESULTING IN BOWING SEGMENTS. IN ADDITION TO
WINDS...OTHER THREATS INCLUDE AN ISOLATED POSSIBILITY OF
TORNADOES...ESPECIALLY EAST OF THE BLUE RIDGE...AND PROLONGED
PERIODS OF HEAVY RAIN...WHICH MAY LEAD TO LOCALIZED FLASH
FLOODING. THE TIME FRAME FOR THE GREATEST THREAT OF SEVERE WEATHER
WILL BE FROM AROUND MIDNIGHT IN THE WEST...INTO LATE FRIDAY
MORNING FURTHER EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG STORMS WILL BE POSSIBLE ALONG AND EAST OF A DANVILLE
TO LYNCHBURG LINE LATE FRIDAY MORNING AND DURING THE EARLY
AFTERNOON...JUST AS THE COLD FRONT IS EXITING THE AREA TO THE
EAST. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HAIL...IN ADDITION TO STRONGER WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-WVZ042>045-121945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 PM EDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG FRONT ENTERS THE AREA TONIGHT. AHEAD OF IT A LINE OF
SHOWERS AND SOME THUNDERSTORMS WILL OCCUR. SOME OF THE STRONGER
STORMS COULD BRING DAMAGING WIND GUSTS ALONG WITH TORRENTIAL
RAINFALL. THE TIME FRAME FOR THIS WILL BE MAINLY DURING THE
EVENING INTO EARLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 11, 10:18 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 PM EDT THU APR 11 2013

VAZ016-017-032-120400-
PATRICK VA-CARROLL VA-FLOYD VA-
1118 PM EDT THU APR 11 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  FLOYD COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1200 AM EDT

* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR ARARAT...MOVING NORTHEAST AT
  45 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ARARAT...                        CANA...
  COPPER HILL...                   FLOYD...
  WILLIS...                        WOOLWINE...
  LAUREL FORK...                   CHECK...
  TERRYS FORK...                   BUFFALO RIDGE...
  MEADOWS OF DAN...                ALUM RIDGE...

LAT...LON 3657 8072 3701 8045 3700 8041 3702 8041
      3702 8041 3702 8036 3705 8031 3709 8011
      3703 8011 3695 8015 3695 8018 3690 8020
      3687 8023 3687 8020 3656 8035
TIME...MOT...LOC 0315Z 212DEG 39KT 3665 8053

AS
Special weather statement, Apr 11, 11:20 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT FRI APR 12 2013

WVZ042>045-120515-
MERCER WV-SUMMERS WV-GREENBRIER WV-MONROE WV-
1220 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
  WESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 115 AM EDT

* AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM ELLISON TO PRINCETON...OR ALONG A LINE EXTENDING FROM
  PIPESTEM TO ROCKY GAP...AND MOVING NORTHEAST AT 45 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...                     LEWISBURG...
  HINTON...                        WHITE SULPHUR SPRINGS...
  RONCEVERTE...                    PIPESTEM...
  ALDERSON...                      RUPERT...
  UNION...                         SANDSTONE...
  NEOLA...                         RENICK...
  MAXWELTON...                     LEWISBURG AIRPORT...

LAT...LON 3823 8036 3811 8036 3805 8027 3806 7996
      3742 8072 3740 8080 3743 8086 3737 8087
      3728 8112 3729 8112 3764 8106 3771 8097
      3768 8088 3782 8094 3787 8075 3806 8083
      3806 8085 3809 8083 3808 8071 3827 8044
TIME...MOT...LOC 0417Z 205DEG 40KT 3760 8100 3731 8108

AS
Special weather statement, Apr 11, 11:56 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1256 AM EDT FRI APR 12 2013

VAZ007-009-010-012-WVZ042-120545-
SMYTH VA-TAZEWELL VA-BLAND VA-WYTHE VA-MERCER WV-
1256 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 145 AM EDT

* AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM 7 MILES SOUTHEAST OF GRUNDY TO CHILHOWIE...OR ALONG A LINE
  EXTENDING FROM 10 MILES NORTHEAST OF DAVENPORT TO 7 MILES
  SOUTHEAST OF SALTVILLE...AND MOVING EAST AT 60 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...                     WYTHEVILLE...
  BLAND...                         MARION...
  PRINCETON...                     BURKES GARDEN...
  BLUEFIELD...                     TAZEWELL...
  RICHLANDS...                     SALTVILLE...

LAT...LON 3720 8176 3724 8174 3720 8168 3721 8155
      3726 8150 3727 8142 3742 8131 3742 8128
      3746 8131 3753 8121 3710 8092 3703 8090
      3687 8077 3670 8165 3680 8170 3693 8183
      3696 8178 3715 8190
TIME...MOT...LOC 0452Z 251DEG 54KT 3720 8200 3678 8169

AS
Special weather statement, Apr 12, 12:12 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 AM EDT FRI APR 12 2013

WVZ045-120545-
GREENBRIER WV-
112 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 145 AM EDT

* AT 109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR MEADOW BLUFF...OR 4 MILES
  SOUTH OF RUPERT...MOVING NORTHEAST AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...                        RENICK...
  RAINELLE...                      ANJEAN...
  MEADOW BLUFF...                  DUO...
  QUINWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3816 8036 3811 8036 3803 8025 3778 8069
      3786 8078 3788 8075 3794 8080 3807 8074
      3809 8069 3826 8044
TIME...MOT...LOC 0509Z 219DEG 34KT 3788 8069

AS
Local storm report, Apr 12, 12:21 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 AM EDT FRI APR 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     TSTM WND GST     1 SSE RICHLANDS         37.09N 81.80W
04/12/2013  M56 MPH          TAZEWELL           VA   TRAINED SPOTTER

&&

RSTONEFI
Special weather statement, Apr 12, 12:48 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 AM EDT FRI APR 12 2013

NCZ001>003-018-019-VAZ010>013-015-016-120645-
SURRY NC-WATAUGA NC-WILKES NC-ALLEGHANY NC-ASHE NC-GILES VA-BLAND VA-
CARROLL VA-GRAYSON VA-WYTHE VA-PULASKI VA-
148 AM EDT FRI APR 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 AM EDT

* AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM BLAND TO AHO...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH
  OF WYTHEVILLE TO BLOWING ROCK...AND MOVING NORTHEAST AT 25 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  DEEP GAP...                      ALLISONIA...
  PULASKI...                       WYTHEVILLE...
  BLAND...                         GALAX CITY...
  POPLAR HILL...                   PEARISBURG...
  HILLSVILLE...                    DUBLIN...
  MC GRADY...                      NARROWS...
  WILBAR...                        SPARTA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3612 8163 3675 8132 3677 8126 3681 8128
      3727 8105 3729 8096 3746 8057 3725 8057
      3723 8061 3718 8058 3695 8058 3693 8064
      3686 8058 3666 8059 3660 8063 3655 8060
      3611 8154
TIME...MOT...LOC 0543Z 235DEG 24KT 3707 8107 3616 8158

AS

The radar

The Roanoke radar (KFCX), 62 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Botetourt

When
April 12, 1:15 AM EST
Where
Botetourt County, 2.27 mi SE of Fincastle
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.475, -79.853

The Botetourt View reported that a home in Fincastle sustained significant damage from fire and smoke as a result of a lightning strike. A portion of the attic and roof of the large two-story home on Brugh's Mill Road were badly damaged by fire from the lightning strike.

Thunderstorm Wind, Carroll

When
April 12, 1:40 AM EST
Where
Carroll County, 3 mi NW of Hillsville
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
36.801, -80.768

The Carroll County Emergency Management Director reported that five buildings were damage and several trees sere down approximately three miles northwest of Hillsville. A storage shed was pushed into one of the buildings. An adjacent camper sustained damage from the building debris. The damage was determined to have been caused by a microburst.

Thunderstorm Wind, Henry

When
April 12, 3:18 AM EST
Where
Henry County, 6 mi W of Bassett
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
County Official
Coordinates
36.770, -80.088

The Henry County 911 Center reported that considerable damage to an area approximately six miles west of Bassett in northwestern Henry county. Three homes sustained damage, two vehicles were damaged, and a garage was destroyed. A window was also blown out of a church on Fairystone Park Highway. In addition, several trees and power lines were down along Chestnut Oak Drive. The damage was determined to have been caused by a thunderstorm microburst embedded within a line of severe thunderstorms.

Thunderstorm Wind, Pittsylvania

When
April 12, 3:55 AM EST to 4:00 AM EST
Where
Pittsylvania County, 2 mi W of Climax to 4 mi WNW of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.880, -79.516

The Pittsylvania County 911 Center reported that a tree was blown down along Anderson Mill Road just west of Climax. The Virginia Department of Highways reported that another tree was blown down across Sandy Road about four miles west-northwest of Gretna.

Thunderstorm Wind, Buckingham

When
April 12, 4:50 AM EST
Where
Buckingham County, 7.78 mi SW of Wingina
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.550, -78.820

A trained spotter measured a wind gust of 64 mph just north-northeast of Bent Creek on Spears Mountain. No damage was reported from the area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447756, 447757, 447841, 447848, 447851.